Severe cramping associated with an IntraUterine Device (IUD)

November 12, 2012

Severe cramping associated with an IntraUterine Device (IUD)

An IUD is a contraceptive device, and having it placed can cause cramping similar to pain associated with menstrual cramps.

An intrauterine device is a t-shaped piece of plastic containing the hormone progesterone in synthetic form or else copper and is used as a method of contraception. After insertion a plastic string will hang down from the vagina, through the cervix so that the recipient can check that the device is still securely positioned.

Some cramping when using an IUD is normal, but, any severe cramping should be referred to the medical practitioner in order to exclude the possibility of any complications.

Insertion

Mild to moderate cramping is normal following IUD insertion. If, however, severe cramping with or without bleeding occurs within a few hours of fitting then medical attention should be sought.

An IUD is a known risk factor for pelvic inflammatory disease – an infection which occurs in the uterus, fallopian tubes and the reproductive system. Pelvic inflammatory disease, left untreated, can have devastating consequences for the sufferer, including infertility.

Ectopic pregnancy

IUDs carry a 1% risk of pregnancy; they also carry a greater risk of that pregnancy being ectopic.

Ectopic pregnancy is the result of a fertilised egg becoming attached in what is effectively the wrong place – usually one of the fallopian tubes. Ectopic pregnancy is a serious life threatening condition and if suspected then emergency medical treatment should be found. Any severe cramping accompanied by spotting may indicate an ectopic pregnancy. Left untreated the consequences may well be extremely dangerous. The egg may break away from itsÂ’ location and cause extreme pain and internal bleeding. This rupture may send the woman into a state of shock which may then cause the following severe symptoms -

  • Shoulder pain

  • Dizziness

  • Clammy skin

  • Racing pulse

  • Overall weakness

Menstrual period

Many women who have an IUD inserted as their chosen method of contraception report that their monthly periods have a much heavier blood loss and are often accompanied by severe cramping. Research indicates that copper IUDs in particular may cause an increase in both cramps and blood loss.

Expulsion

Around 5% of women who choose to have an IUD inserted as their chosen method of birth control will see that IUD expelled within the first few months of use. This is the result of partial or complete shifting of the IUD. Symptoms and side effects of this include -

  • Abdominal pain

  • Severe cramping

  • Pain during sex

  • Missed period

  • Vaginal discharge

  • Variation in the string attached to the IUD

  • Being able to feel the IUD – if either you or your partner can feel the IUD than it is likely to have been expelled from the uterus.

Perforation

Very rarely severe cramping and pain will occur as a result of the IUD moving and perforating the uterine wall, the device may also become embedded in the wall of the uterus. This may happen on insertion therefore any unusual cramping or pain within a few hours of the procedure should be immediately referred to the consulting medical practitioner.

Childless women

The IUD is not generally considered a good contraceptive solution for women who have not yet had children as it is known to cause higher levels of cramping and bleeding in these women.

Popular:

  • severe cramping iud
  • severe cramping with iud
  • iud severe cramping
  • severe cramping from iud
  • dry mouth after ovulation
  • severe cramps after iud placement
  • severe cramping after iud insertion
  • copper iud and severe vaginal itching
  • severe cramoing with iud
  • cramping after iud placement

Tags:

Category: Articles